Permanent diabetes insipidus in a patient with mesothelioma treated with immunotherapy.

Archives of Endocrinology 2020 April 6 [Link]

Brilli L, CalabrĂ² L, Campanile M, Pilli T, Agostinis C, Cerase A, Maio M, Castagna M

Abstract

Checkpoint inhibitors have substantially improved the prognosis for patients with advanced malignancy. Treatment with immunomodulants has the ability to reactivate the immune system against tumor cells, but can also trigger the development of immune-related adverse events that reflects a loss of tolerance of the immune system for self-antigens. Regarding the endocrine system, thyroid and pituitary are the most frequent glands involved; in particular hypophysitis is commonly observed with anti-CTLA4 with a variable impaired anterior pituitary dysfunction (mainly ACTH and TSH dysregulation) while a posterior pituitary dysfunction has been rarely described. A 68-year-old man with a diagnosis of metastatic mesothelioma started in September 2016 first-line treatment with tremelimumab and durvalumab. After 3 cycles he presented sudden onset of polydipsia and polyuria without other symptoms. Diagnostic work-up, including a water deprivation test, established a diagnosis of central diabetes insipidus. Patient started sublingual desmopressin 60 mcg three times a day, that was subsequently increased up to 480 mcg/die. At magnetic resonance imaging the posterior lobe of pituitary gland did not show high signal intensity on T1-weighted images. After regression of diabetes insipidus symptoms under desmopressin, patient restarted cancer treatment and received additional 10 doses without worsening of endocrinological toxicity or further treatment-related toxicities, maintaining the same desmopressin dosage. Posterior pituitary dysfunction has been rarely observed in patients treated with immunomodulants. To our knowledge, this is the first observation of permanent central diabetes insipidus in patients treated with combined immune checkpoint inhibitors (tremelimumab and durvalumab).